- Sexual dysfunction is a frequent, potentially distressing, adverse effect of antidepressants and a leading cause of medication non‐adherence.
- Sexual function should be actively assessed at baseline, at regular intervals during treatment, and after treatment cessation.
- Trials comparing the risk of sexual dysfunction with individual antidepressants are inadequate, but it is reasonable to conclude that the risk is greatest with selective serotonin reuptake inhibitors (SSRIs) and serotonin and noradrenaline reuptake inhibitors (SNRIs), less with tricyclic antidepressants (except clomipramine) and mirtazapine, and least with moclobemide, agomelatine, reboxetine and bupropion.
- Management of antidepressant‐induced sexual dysfunction requires an individualised approach (eg, considering other causes, dose reduction, addition of medication to treat the adverse effect, switching to a different antidepressant).
- Post‐SSRI sexual dysfunction has been recently identified as a potential, although rare, adverse effect of SSRIs and SNRIs. Consider the possibility of post‐SSRI sexual dysfunction in patients in whom sexual dysfunction was absent before starting antidepressants but develops during or soon after antidepressant treatment and still persists after remission from depression and discontinuation of the drug.
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.